ADVERTISEMENT

Avoid Taking Ibuprofen for COVID-19 Symptoms: WHO

Anti-inflammatory drugs are believed to diminish the response of the body’s immune system.

Updated
Health News
1 min read
Anti-inflammatory drugs are believed to diminish the response of the body’s immune system.
i

French authorities have warned against using over-the-counter anti-inflammatory drugs, such as ibuprofen, to manage symptoms of COVID-19 as they could worsen the effects of the virus.

The country’s health minister Olivier Veran, who is also a doctor, tweeted, “The taking of anti-inflammatories [ibuprofen, cortisone … ] could be a factor in aggravating the infection. In case of fever, take paracetamol. If you are already taking anti-inflammatory drugs, ask your doctor’s advice,” The Guardian reported.

This advisory was followed by the World Health Organisation (WHO) caution against using ibuprofen to manage COVID-19 symptoms and recommendation that people should avoid self-medicating with the drug.

This is because anti-inflammatory drugs are believed to diminish the response of the body’s immune system, and thus, could be a risk for people with infections, such as COVID-19.

PTI reported that WHO spokesman Christian Lindmeier said that they were “looking into this to give further guidance”.

He added that if ibuprofen had been "prescribed by the healthcare professionals, then, of course, that's up to them".

The warnings over the weekend by French Health Minister Olivier Veran followed a recent study in The Lancet weekly medical journal that hypothesized that an enzyme that is boosted when taking anti-inflammatory drugs like ibuprofen could facilitate and worsen COVID-19 infections.

But even while taking paracetamol, the dosage should be strictly monitored to avoid damage to the liver.

(With inputs from PTI)

(Subscribe to FIT on Telegram)

ADVERTISEMENT
Published: 
ADVERTISEMENT
Stay Up On Your Health

Subscribe To Our Daily Newsletter Now.

Join over 120,000 subscribers!
ADVERTISEMENT